Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Lake Charles, LA

April 6, 2004Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 6, 2004, 3:49 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 3:49 PM CDT (20:49 UTC)
Expired
Apr 6, 2004, 4:15 PM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 11:05 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS54 KLCH 062049
SVRLCH
LAC019-023-062115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
349 PM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 415 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF SABINE
  NATIONAL WILDLIFE REFUGE..AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HACKBERRY.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3001 9377 2980 9353 3001 9334 3012 9368

$$
JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:15 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 6, 3:15 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT TUE APR 6 2004

.DISCUSSION...
TORNADO WATCH 47 UNTIL 4 PM...APPEARS TO BE TWO MCSS...ONE ABOUT 50
NM S OF GLS...AND ONE OVER JEFFERSON COUNTY IN SE TX. THIS ENTIRE
SYSTEM WILL CONTINUE TO TRAVERSE EAST AROUND 30 MPH ACROSS THE
REMAINDER OF LA THIS EVENING...WITH THE GREATEST THREAT OF DAMAGING
WINDS...HAIL...AND POSSIBLE TORNADOES FROM I-10 SOUTH INTO THE
COASTAL WATERS. THE MCS SHOULD BE APPROACHING LCH SOUTH BY 4:30-5 PM
CDT...AND LFT BY 7 PM. SPC SUGGESTS THE MCS WILL WEAKEN WHEN
ENTERING INTO S LA INTO INCREASING STABILITY...HENCE MAY NOT ISSUED
ADDITIONAL WW IN S LA. WILL CONTINUE THE 80% FOR ENTIRE AREA FOR
EARLY EVENING...DECREASING BY MIDNIGHT.

AS THE UPPER LOW OVER THE OK/TX PANHANDLE SLOWLY TRAVELS EAST TONIGHT
AND WEDNESDAY...INCREASED MOISTURE AND INSTABILITY IS THE REASON FOR
LEAVING 50% N...30% SOUTH...ESPECIALLY AFTER AFTERNOON HEATING OF
NEAR 80 DEGREES.  THE LOW/TROF AXIS WILL BE CLOSEST TO OUR AREA BY
00 THU (OR WED 7 PM)...LEAVING 30% EVENING POPS. OTHERWISE...GRADUAL
CLEARING SKIES FOR THU AND FRI.

THE EXTENDED IS A BIT MESSY. DURING THE DAY SAT...A LARGE AMPLITUDE
TROF OVER THE ROCKIES WILL GRADUALLY DEEPEN DURING THE DAY...
INCREASING CLOUDINESS AND THE CHANCES OF RAIN BY EVENING. BY SUN...
THE MRF ADVERTISES A SFC LOW TO REMAIN OVER THE GULF...WHILE SE
TX/SW LA REMAINS ON THE COOLER SIDE BRINGING OVERRUNNING RAIN.
THIS LOW CAN EASILY BE ACROSS C LA...PUTTING US ON THE WARM SECTOR
AND A REPEAT OF TODAY. PUT GOOD CHANCE OF TSRA FOR SUN MONDAY
ANYRATE. BY MON...SKIES WILL BEGIN TO CLEAR BY AFTERNOON...WITH
THE SFC HIGH OVER THE AREA BY TUE MORNING. THIS SHOULD GIVE TEMPS IN
THE MID TO UPPER 40S BY EARLY TUE.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  62  80  64  82 /  80  30  30   0
BPT  63  82  64  83 /  80  30  30   0
AEX  57  79  58  81 /  80  50  30   0
LFT  62  80  61  81 /  80  30  30   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

08/08
Hazardous weather outlook, Apr 6, 5:18 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 AM CDT TUE APR 6 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
062230-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-
EVANGELINE-HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST MARTIN-NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-
UPPER ST MARTIN-VERMILION-VERNON-
WATERS FOR LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
518 AM CDT TUE APR 6 2004

.DAY ONE...TODAY AND TONIGHT...
A LARGE AREA OF THUNDERSTORM ACTIVITY OVER SOUTH-CENTRAL TEXAS EARLY
THIS MORNING WILL MOVE EASTWARD THROUGH THE DAY AND INTO SOUTHEAST
TEXAS BY THIS AFTERNOON AND SOUTH-CENTRAL LOUISIANA THROUGH THE
EVENING. SEVERE WEATHER IS POSSIBLE MAINLY OVER SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA AS INSTABILITY WILL INCREASE ACROSS THIS REGION
ALONG A WARM FRONT. THE MAIN THREAT WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA WEDNESDAY AND
COMBINED WITH DAYTIME HEATING WILL DESTABILIZE THE ATMOSPHERE.
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHEAST
TEXAS AND WESTERN LOUISIANA. DRY WEATHER IS EXPECTED THURSDAY
AND FRIDAY WITH ANOTHER CHANCE OF THUNDERSTORMS POSSIBLE ON
SATURDAY AND SATURDAY AHEAD OF A COLD FRONT. LIGHT RAIN IS
POSSIBLE BEHIND THE FRONT SUNDAY AND MONDAY.

SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
TUESDAY AND WEDNESDAY.

WILEY

In the hours before

Special weather statement, Apr 6, 11:48 AM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 AM CDT TUE APR 6 2004

GMZ450-470-LAZ030-041-051-TXZ180>182-201-215-216-061900-
BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-HARDIN-JASPER-JEFFERSON-
NEWTON-ORANGE-TYLER-
1148 AM CDT TUE APR 6 2004

...TORNADO WATCH IN EFFECT UNTIL 4 PM...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ENTERING THE HOUSTON
AREA LATE THIS MORNING IS EXPECTED TO REACH THE BEAUMONT AREA VERY
EARLY THIS AFTERNOON AND THE LAKE CHARLES AREA BETWEEN 1 AND 2 PM.

A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST TEXAS AND EXTREME
WESTERN LOUISIANA.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF
I-10 TO INCLUDE THE COASTAL WATERS.

TORNADOES...DAMAGING THUNDERSTORM WINDS...LARGE HAIL...DEADLY
LIGHTNING AND RAINFALL TOTALS OF 1 TO 2 INCHES IN A SHORT TIME
PERIOD WILL BE POSSIBLE.

SIGNIFICANT FLOODING IS NOT EXPECTED...HOWEVER...SOME LOCALIZED
FLOODING OF LOW LYING AREAS COULD OCCUR.

STAY TUNED TO NOAA WEATHER RADIO..COMMERCIAL TELEVISION OR
RADIO FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO
BE OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:13 PM CDTSpecial Marine WarningLCH32 min
Apr 6, 2:42 PM CDTSpecial Marine WarningLCH63 min
Apr 6, 6:23 PM CDTSpecial Marine WarningLCH37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.